This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
We have encountered four instances of stramonium poisoning in Philadelphia. Four Negroes, 16 to 38 years of age, each drank approximately 200 ml. of a "strong tea" prepared as a cold cure from Jimson weed (Datura Stramonium Linné) as identified by Drs. John Fogg and H. A. Wahl. The symptoms of toxicity developed within 30 minutes in each case and were very severe in all but one. They included nausea, vomiting, dizziness, loss of balance, incoordination, transient blindness, unconsciousness, and bizarre visual, auditory, and tactile hallucinations. These hallucinations, present in three of the four, were marked by extremely vivid overlays of color, particularly of red, but also of other colors throughout the visual spectrum. The patients came to the hospital for treatment 21 hours after the onset of toxicity. By that time the symptoms had considerably abated, although three patients continued to report dizziness and marked, variable
Haddon W, Delaplaine RP. STRAMONIUM POISONING. JAMA. 1954;154(10):855. doi:10.1001/jama.1954.02940440053023